SESSION TITLE: Interstitial Lung Disease Case Report Posters II
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 29, 2013 at 01:30 PM - 02:30 PM
INTRODUCTION: Adalimumab is a fully human monoclonal anti-TNF-alpha antibody. Reported adverse effects have highlighted a number of safety concerns associated with its prolonged use.
CASE PRESENTATION: A 57 year old male, non smoker, presents for worsening dyspnea, orthopnea, cough and wheezing. He failed treatment with inhaled corticosteroids and albuterol for two months. He had inactive Crohn’s disease for six years and rheumatoid arthritis diagnosed eight months earlier and was started on Adalimumab injections 40 mg once weekly. His respiratory symptoms appeared on his fourth month of therapy, he attributed them to the medication and discontinued the injections. His physical exam was unremarkable and had normal oxygen saturation. Chest radiograph showed a new elevated right hemidiaphragm.PFT’s showed new moderate restrictive pattern with 50% reduction of DLCO as compared to normal PFT’s two months ago. A HRCT chest showed bilateral lower lobe non-specific interstitial disease (figure 1). Chest fluoroscopy showed right hemidiaphragm paresis. Open lung biopsy showed subacute granulomatous pneumonitis with variable airspace organization compatible with idiosyncratic reaction to medication. (figure 2)
DISCUSSION: A potential association between TNF-alpha inhibitors and demyelinating disease has been suggested but not proven. A 2001 review of cases of demyelinating disease in the FDA database revealed 19 cases associated with the use anti TNF alpha inhibitors. .Demyelination clinically manifest as confusion, ataxia, and paresthesia.Neurologic findings included facial nerve palsy, optic neuritis, hemiparesis, transverse myelitis, and Guillain-Barré syndrome.There was a clear temporal relationship between nerurolgic events and anti-TNF-alpha therapy, and all symptoms partially or completely resolved upon discontinuation of the medication. Phrenic neuropathy following adalimumab therapy was reported.Phrenic neuropathy association with Crohn’s disease or rheumatoid arthritis was not reported. Granulomatous pneumonitis was associated with TNF alpha inhibitor therapy. The onset of respiratory symptoms only after his fourth months of therapy with Adalimumab raises a high suspicion that the abnormal findings are adverse effects of Adalimumab that clinicians must be aware of.
CONCLUSIONS: In summary, the onset of respiratory symptoms in patients on Adalimumab should be an alarming sign.
Reference #1: Mohan, N., et al., Demyelination occurring during anti-tumor necrosis factor alpha therapy for inflammatory arthritides. Arthritis Rheum, 2001. 44(12): p. 2862-9
Reference #2: Alexopoulou, A., et al., Acute bilateral phrenic neuropathy following treatment with adalimumab. Clin Rheumatol, 2009. 28(11): p. 1337-40
Reference #3: Khasnis, A.A. and L.H. Calabrese, Tumor necrosis factor inhibitors and lung disease: a paradox of efficacy and risk. Semin Arthritis Rheum, 2010. 40(2): p. 147-63.
DISCLOSURE: The following authors have nothing to disclose: Tarek Abdallah, Dany Elsayegh, Mokhtar Abdallah, Chadi Saifan, Michel Chalhoub, Louis Sasso
No Product/Research Disclosure Information